Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 17, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jun 25, 2004, 4:33 PM EDT for Pasquotank County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2004, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 25, 2004, 5:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Pasquotank County, NC
The radar
The Norfolk radar (KAKQ), 111 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883
WFUS51 KAKQ 252033
TORAKQ
NCC139-252100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT FRI JUN 25 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RABBIT
CORNER...OR ABOUT OVER ELIZABETH CITY...MOVING EAST AT 35 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
GLEN COVE BY 445 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3618 7627 3621 7628 3622 7632 3633 7632
3632 7619 3629 7621 3624 7613 3622 7613
3619 7607 3615 7606 3615 7620
$$
NSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 4:30 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 25, 4:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT FRI JUN 25 2004 .SYNOPSIS... BUSY AFTERNOON AS AREA OF SHOWERS AND THUNDERSTORMS ASSOC WITH WAA PATTERN AND LEAD FRONTAL WAVE...INCLUDING SOME SUPERCELLS...NO EXITING THE AREA TO THE EAST. ANOTHER AREA OF RAIN AND TSTMS POISED UPSTREAM...OVER SW VA AND KY. THIS NEXT BATCH OF RAIN...ASSOC WITH A SECOND FRONTAL WAVE...SHOULD MOVE EASTWARD...AND OVER THE FA... TONIGHT. && .SHORT TERM (TONIGHT AND SAT)... WAVES ALONG FRONT TO LIFT NE FROM SW VA THIS EVENING TO LONG ISLAND ON SAT. TRAILING COLD FRONT THEN PROGGED TO DROP SEWD ACROSS THE FA DURING THE DAY ON SAT. TONIGHTS SYSTEM SHOULD BRING MORE RAIN INTO THE AREA...WITH EMBEDDED THUNDERSTORMS...BUT NOT CLEAR OF A SEVERE THREAT WITH THE SECOND BATCH...AS AMS MAY BE WORKED OVER. PRECIP SHOULD END FROM NW TO SE ON SAT...AS FRONT DROPS SOUTHWARD ACROSS THE AREA. && .LONG TERM (SAT NIGHT AND BEYOND)...THROUGH EARLY MON...MODELS FAIRLY SIMILAR WITH FRONT SITUATED S OF THE FA...AND LESS HUMID AMS IN PLACE. GFS THEN PRODUCES A NUMBER OF UVV BULLS EYES AS MODEL GENERATES WAVES ALONG THE FRONT...AND POTENTIALLY PRECIP INTO THE AREA...ESP SRN ZONES. WILL CARRY LOW POPS FOR NOW FOR THESE SYSTEMS...20 PCT OR SO...AND CONTINUE WITH GENERALLY DRY FCAST WED THRU FRI...IN LINE WITH FCSTR CONSENSUS...ALTHOUGH THOSE PERIODS REMAIN UNCERTAIN. && .AVIATION... IFR WITH TSTMS AND RAIN...VFR TO MVFR OUTSIDE OF AREAS OF RAIN AND TSTSMS. && .MARINE... SPECIAL MARINE WARNINGS OUT NOW FOR CONVECTION. OTHERWISE...NO SCA CONDITIONS EXPECTED. && .HYDROLOGY... WITH POTENTIAL OF ADDITIONAL HEAVY RAINFALL WITH SECOND BATCH...WILL HAVE TO MONITOR RIVER LEVELS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 66 83 60 79 / 70 40 10 10 OXB 69 79 62 74 / 70 40 10 10 WAL 69 85 64 78 / 70 40 10 10 FVX 66 86 60 82 / 80 40 10 10 RIC 68 84 62 82 / 70 40 10 10 PTB 68 87 61 82 / 80 40 10 10 AKQ 68 85 61 82 / 70 40 10 10 PHF 71 86 64 82 / 70 40 10 10 ORF 71 82 67 81 / 70 40 10 10 ECG 72 84 67 83 / 70 50 20 10 && 18/22
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUN 25 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA- FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA- HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA- SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- WESTMORELAND VA-WICOMICO MD-YORK VA- 530 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ALSO...THERE IS A RISK OF LOCALIZED FLOODING IN ANY DOWNPOURS DURING THUNDERSTORMS THIS AFTERNOON AND TONIGHT. REFER TO THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ/WWUS81 KAKQ/...ISSUED AT 438 AM EDT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. FORECASTER ID 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 25, 2:44 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 244 PM EDT FRI JUN 25 2004 VAZ098-251915- VIRGINIA BEACH VA- 244 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORM OVER SOUTHERN VIRGINIA BEACH... AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN CITY OF VIRGINIA BEACH...OR ABOUT 9 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN CITY OF VIRGINIA BEACH AT 300 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WITH THIS STORM MAY CAUSE LOCALIZED FLOODING ON STREETS AND IN LOW LYING AREAS. FOSTER
Local storm report, Jun 25, 3:21 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG DOWNTOWN SUFFOLK 36.72N 76.59W
06/25/2004 CITY OF SUFFOLK VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE WHALEYVILLE SECTION.
&&
CYLocal storm report, Jun 25, 3:39 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND DMG 3 N GATES 36.55N 76.77W
06/25/2004 GATES NC LAW ENFORCEMENT
TREES DOWN ALONG HWY 13 NEAR VA BORDER.
0213 PM TSTM WND GST DRUM HILL 36.54N 76.73W
06/25/2004 0 MPH GATES NC LAW ENFORCEMENT
TREES DOWN
&&
CYLocal storm report, Jun 25, 3:58 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO S DOLPHIN 36.84N 77.79W
06/25/2004 F1 BRUNSWICK VA NWS EMPLOYEE
INTERMITTENT 3 MILE PATH 50 YARDS WIDE. PATH STARTED 1
MILE SSW OF DOLPHIN MOVED EAST. CROP DAMAGE AND TREES
DOWN TIN ROOFS OFF SHEDS.
&&
CYLocal storm report, Jun 25, 4:21 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO ELIZABETH CITY 36.30N 76.22W
06/25/2004 PASQUOTANK NC LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO TOUCH DOWN IN THE VICINITY OF
SALEM CHURCH RD.
&&
CYLocal storm report, Jun 25, 4:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD CURRITUCK 36.45N 76.01W
06/25/2004 CURRITUCK NC LAW ENFORCEMENT
FUNNEL CLOUD OBSERVED VICINITY OF MARSHALL RD. NO TOUCH
DOWN.
&&
CYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:52 PM EDT | Severe Thunderstorm Warning | AKQ | Gates | 38 min |
| Jun 25, 3:30 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 30 min |
| Jun 25, 4:07 PM EDT | Tornado Warning | AKQ | Currituck | 23 min |
| Jun 25, 4:23 PM EDT | Tornado Warning | AKQ | Camden, Currituck | 22 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.